Join Date: Aug 2003
Location: Texas City, Tx, USA
| | Fast Pulse, dr. increasing medication....??
Some background info: I am 41 yr old female, diagnosed with panic disorder/generalized anxiety disorder 15 years ago. Have been on Xanax since then (have tried all the SSRI's, but had horrible reactions to all of them). Have always had a little skip in my heartbeat, but 5 years ago, it got constant, so went to the dr (cardiologist) that diagnosed my panic disorder. Had an EKG done, which was fine, and had a 24 hr heart monitor. Showed many benign PVC's. Pulse had been up at that time due to worry over the PVC's. He put me on Toprol XL 25 mg, and it helped the PVC's and helped to slow my heartrate down. I was also switched from the immediate release Xanax, as I had started having panic attacks over the PVC's, and was put on Xanax XR 4 mg (same does I'd had for all those years on the immediate release) and it has worked wonderfully for my panic attacks. They were full blown, felt like I was going to die, wanted to run and hide, numb from head to toe attaks. Shaking, nauseous, heart pounding. Horrible attacks. I have not had a full blown panic attack since starting the Xanax XR. I do also have a prescription for .25 mg of the immediate release if I need it for anxiety.
Now to what is currently taking place: For the past month I have had alot of seasonal allergy problems. I had a sinus headached for two weeks straight. My pulse was up a bit, and I chalked it up to 1) headache 2) stress at work 3) stress due to our complete house remodel (we have been living at my parents house since May 1st, while our house was gutted and it being redone due to damage we had last year from Hurricane Ike and my husband deciding now was the time to add rooms). Also, both of my kids are now in college, so it's been a bit of an adjust there too. I went to my regular doctor last monday, Oct 19th, because the sinus headache had gotten much worse and I had pain in my cheekbones too, and I also felt like I was getting a UTI. My pulse was 92 when her nurse took it, but it had been up to 120 earlier. I told my doctor and she felt it was due to my body fighting two infections and my stress and anxiety. I dealt with it last week, even when I was up walking around and it would go up to 120-130. When I sat down or laid down, it would come down to 92-100 in about 10 minutes. (My normal resting heartrate the past few years has been from 82-90). I know my heartrate goes up with activity, but I don't normally notice it anymore. It seemed to get better the first part of this week, but yesterday it seemed to stay up all day. (like 98-112) I kept checking it, which I know just makes it worse. This morning, I had a vacation day from work, and I got up around 6:30ish to go to the bathroom and it felt like my heart was pounding, and my pulse was 132. I immediately felt panicked and then felt like I was having a hot flash and my hands started to shake a bit. I went and laid back down after I took my morning Xanax XR dose. I checkd my pulse several times, and it came down to 108 in about 10 min. I still felt panicky, so I took a .25 mg regular Xanax an hour later, then my half of the 25 mg Toprol XL an hour after that. I was so worried, I decided to go to the cardiologist I used to see for my panic disorder, since I was worried that something was really wrong with my heart. I made an appt around 9:30, and my pulse was 122 when I called. I tried to relax, but it only went down to 102 at the lowest when I took it. I went to the dr. at 3:00 this afternoon, and my bp was 130/70 (it was 116/63 at home this morning - usually is in the 100-120/50-70 range) and my pulse was 125. The doctor listened to my heart, checked my ankles, massaged the vein in my neck and told me he wanted me to have an EKG done and a halter monitor. He asked me about my illness last week, and asked what I had taken for it (Omnicef). He asked if I had taken any decongestants or caffeine, and I told him no, as he had told me years ago those things would aggravate my rapid pulse and anxiety. I had the EKG done and my pulse showed 114 on that. They put the halter monitor on me. I took the EKG report back to the doctor, and he said it was fine, but my pulse was a little high. He told me I didn't need to be concerned, and he feels it is from a combination of my infections, antibiotics, and stress all combining and when my pulse goes up, I have a hard time thinking about anything but that. I am to take the halter monitor off tomorrow afternoon when it's done, and take it back to the lab monday morning and his nurse will call me that afternoon to tell me the results of it and what he wants to do regarding my medication, or if there was anything wrong. He wants me to increase my dosage of Toprol XL. He wants me to take 25 mg twice a day, instead of once a day. He feels this will get my heartrate back to normal, like it did 5 years ago when I had the terrible PVC episode. He said I could do that for 10 days, and then taper it back down to my 25 mg once a day dosage. Or if anything showed on the halter monitor that warrants me being at an increased dose, he will tell me monday.
Does this sound like it is from anxiety and stress? I actually feel not quite as tense since I left his office. I guess because if he thought anything was majorly wrong with my heart, he wouldn't have let me go home. My pulse is still up at around 96-100, even though I'm just sitting here typing on the computer. I'm sure it's because I'm thinking about it, and I always get a little concerned when increasing medication. I've been taking the Toprol XL 25 mg for 5 years, so I don't think increasing to 50 mg is going to cause me too much problems, except for probably the sluggish feeling like I had last time when my body first had to get used to it.
My back muscles are also very knotted and tense. I have lost about 5 pounds in the past two weeks from this, which has happened to me before. I am also anemic, I found out the first of September, but have been taking an iron supplement since then, and I also increased my fiber intake, due to an internal hemorrhoid that gets irritated quite often. With the increased fiber, it hasn't been quite as bad, and now I'm regular and I lost 5 lbs in the first month of doing that.
I just wondered if anyone else had ever had anything like this happen, or if you had any thoughts or comments. I hate feeling like this, as it takes away your desire to do normal things, for fear of your heart racing or something bad happening. I hope increasing the Toprol tonight will help me relax and get a good nights sleep and not get up in the morning with my heart racing.
Thanks for reading. :-)